Alert archive / Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 30, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 27, 2016, 4:35 PM EDT for Frederick County, Shenandoah County, Virginia; Hardy County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2016, 4:35 PM EDT (20:35 UTC)
- Expired
- Jun 27, 2016, 8:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Frederick County, VA, Shenandoah County, VA, Hardy County, WV
The radar
The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889
WGUS51 KLWX 272035
FFWLWX
VAC069-171-WVC031-280030-
/O.NEW.KLWX.FF.W.0030.160627T2035Z-160628T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT MON JUN 27 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN FREDERICK COUNTY IN NORTHWESTERN VIRGINIA...
NORTHEASTERN SHENANDOAH COUNTY IN NORTHWESTERN VIRGINIA...
EAST CENTRAL HARDY COUNTY IN EASTERN WEST VIRGINIA...
* UNTIL 830 PM EDT
* AT 434 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN. ADDITIONAL RAINFALL AMOUNTS AROUND 2 INCHES ARE POSSIBLE
WITHIN THE NEXT HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
WARDENSVILLE...MAURERTOWN...ALONZAVILLE...MCCAULEY...LOST RIVER...
PERRY AND BAKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3909 7847 3901 7838 3891 7848 3894 7881
3906 7885 3908 7860
$$
BJL2 follow-up statements
942
WGUS71 KLWX 272147
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT MON JUN 27 2016
VAC069-171-272154-
/O.CAN.KLWX.FF.W.0030.000000T0000Z-160628T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREDERICK VA-SHENANDOAH VA-
547 PM EDT MON JUN 27 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN FREDERICK AND
NORTHEASTERN SHENANDOAH COUNTIES IN NORTHWESTERN VIRGINIA IS
CANCELLED...
LAT...LON 3908 7854 3903 7860 3894 7869 3894 7881
3906 7885 3908 7860
$$
WVC031-280030-
/O.CON.KLWX.FF.W.0030.000000T0000Z-160628T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDY WV-
547 PM EDT MON JUN 27 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
EAST CENTRAL HARDY COUNTY...
AT 544 PM EDT...HEAVY RAINFALL HAS ENDED ACROSS THE AREA, BUT RADAR
ESTIMATES INDICATE THAT UP TO 2.5 INCHES OF RAIN MAY HAVE FALLEN
BETWEEN LOST RIVER AND BAKER. RUNOFF FROM PREVIOUS HEAVY RAINFALL
MAY STILL CAUSE SOME FLOODING PROBLEMS ON AREA STREAMS AND CREEKS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WARDENSVILLE...MCCAULEY...PERRY...BAKER AND LOST RIVER.
LAT...LON 3908 7854 3903 7860 3894 7869 3894 7881
3906 7885 3908 7860
$$
LFR568
WGUS71 KLWX 272249
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
649 PM EDT MON JUN 27 2016
WVC031-272259-
/O.CAN.KLWX.FF.W.0030.000000T0000Z-160628T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDY WV-
649 PM EDT MON JUN 27 2016
...THE FLASH FLOOD WARNING FOR EAST CENTRAL HARDY COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.
LAT...LON 3908 7854 3903 7860 3894 7869 3894 7881
3906 7885 3908 7860
$$
LFRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:00 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 27, 3:00 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Mon Jun 27 2016
.SYNOPSIS...
A surface trough will remain over the region through Tuesday, with a
cold front pushing eastward late Tuesday. High pressure will
build to the north during the latter half of the week, with the
next cold front approaching this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concern through this evening will remain locally heavy
rainfall which could lead to flash flooding, especially
southwestern portions of the CWA which have seen heavy rainfall
over the past week. A Flash Flood Watch will remain in effect for
this area. The best instability and PWATs are roughly located
south of US 50 and west of US 15. Storms will have some movement,
but backbuilding and terrain interactions could lead to extended
periods of heavy rain. Am generally expecting a weakening trend to
the activity which pushes east of the aforementioned area,
although weak height falls may support at least scattered activity
crossing most of the area by this evening. Can't rule out a
stronger pulse storm and wet microburst, but the overall severe
threat is minimal due to weak deep layer shear.
Showers and thunderstorms should begin to diminish after midnight,
but with the trough becoming centered over eastern portions of the
area, some showers could linger through the night. Elsewhere,
patchy fog could develop. Lows mid 60s to around 70.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Surface trough will remain over eastern portions of the area
Tuesday morning, supporting at least isolated to scattered
showers. Meanwhile, cold front will approach from the west with
better mid-level height falls. Convection could activate along the
front during the afternoon as it cross the Blue Ridge and enters a
more moisture-rich environment. Deep layer shear is still
moderate, but a little stronger than today, so would think there
would be a better chance of isolated strong to severe storms. Weak
mid-level lapse rates will be a limiting factor. With stronger
flow, flooding should be less of a concern. Highs will reach the
mid to upper 80s.
Front will push east Tuesday night, clearing any remaining showers
and storms. High pressure and drier air will build into the area
Wednesday and Wednesday night; however, upper level troughing may
result in some clouds. Temperatures and humidity will be a little
lower.
On Thursday, upper level troughing will persist, but low level
flow will become more southerly. This may support enough moisture
return to result in a few showers and storms, especially over the
higher terrain. Temperatures may bump up a couple degrees.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The Mid-Atlantic region will be under the influence of an upper
level trough late in the week. Southerly flow ahead of a cold front
will continue through Friday, however temperatures will be near
or below normal with max temps in the low to mid 80s. Showers and
thunderstorms will be possible both days. The front will slowly
move eastward Friday night into Saturday. An additional cold front
will approach Saturday afternoon. Showers and thunderstorms are
possible Saturday through Sunday. High pressure should build into
the region behind the second front Sunday night into Monday.
Showers may linger into Monday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 19Z...convection approaching the terminals is rather
disorganized. CHO will have the best chance at seeing a stronger
thunderstorm; however thunder and brief heavy rain will be
possible at any terminal through about 00Z. Most activity should
be to the SE after that. Amendments are likely. Guidance indicates
fog -- possibly IFR -- developing late tonight. Have played closer
to climo (time/area) and limited to MVFR ATTM due to large
uncertainty.
Scattered thunderstorms will develop along a cold front Tuesday
afternoon. DC/Baltimore the mostly likely affected area. There is
a better chance some of these storms could be strong. Generally
VFR with high pressure from late Tuesday night through Thursday
morning. Showers/storms may develop mainly SW of the metros
Thursday afternoon.
Sub-VFR conditions possible Thursday night-Saturday in SHRA/TSRA.
&&
.MARINE...
Southerly flow this afternoon and evening could gust to 20 kt at
times. SCA in effect for most of the waters. A cold front will
cross late Tuesday. There may be a window of SCA conditions ahead
of the front, but details of this will need to be narrowed down. Some
of the thunderstorms could also produce locally gusty winds.
Behind the front early Wednesday, westerly winds may also be
close to SCA levels. With high pressure to the north, sub-SCA
conditions are expected Wednesday night-Thursday night.
Sub-SCA southerly winds expected on the waters Friday-Saturday.
&&
.HYDROLOGY...
Showers and thunderstorms are developing this afternoon and
evening, especially across the Potomac Highlands and Shenandoah
Valley. A Flash Flood Watch is in effect where FFG is between
1-1.5"/1 hr and 2-2.5"/3 hrs. With PWATs around 2 inches and slow
storm motions, and with spots within these counties still
vulnerable as they rebound from recent heavy rains, flash flooding
will be possible with any training or merging storms. Basin
average QPF totals are between a half to one inch, with any
thunderstorm having the potential to produce a quick 1-3 inches.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>027-
029-036>038-503-504-507-508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ055-502-
505-506.
MARINE...Small Craft Advisory from 6 PM this evening to 2 AM EDT
Tuesday for ANZ539>541.
Small Craft Advisory until 2 AM EDT Tuesday for ANZ531>533-538-
542.
Small Craft Advisory from 6 PM this evening to 6 AM EDT
Tuesday for ANZ543.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ534.
Small Craft Advisory until 6 PM EDT this evening for ANZ536-
537.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...HAS
AVIATION...ADS/HAS
MARINE...ADS/HAS
HYDROLOGY...Sears/ADSHazardous weather outlook, Jun 27, 10:49 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1049 AM EDT MON JUN 27 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1049 AM EDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-281000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1049 AM EDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL SHENANDOAH VALLEY...PORTIONS OF CENTRAL VIRGINIA...AND PORTIONS OF THE POTOMAC HIGHLANDS IN WEST VIRGINIA AND VIRGINIA FOR THIS AFTERNOON AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS TIME. HEAVY RAINFALL IN A SHORT PERIOD OF TIME ALONG WITH ANTECEDENT WET CONDITIONS MAY ENHANCE THE THREAT FOR FLASH FLOODING ACROSS THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 27, 3:54 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD FRANKLIN 38.64N 79.33W
06/27/2016 PENDLETON WV TRAINED SPOTTER
CREEK FEEDING INTO SOUTH BRANCH POTOMAC RIVER
OVERFLOWED ITS BANKS AND FLOODED PARKING LOTS OF
BUSINESSES ALONG SOUTH MAIN STREET. UP TO SIX INCHES OF
WATER FLOWING ACROSS ROADWAY.
&&
EVENT NUMBER LWX1604303
DHLocal storm report, Jun 27, 3:55 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD FRANKLIN 38.64N 79.33W
06/27/2016 PENDLETON WV TRAINED SPOTTER
UP TO SIX INCHES OF WATER FLOWING DOWNHILL AND OVER
NORTH MAIN STREET NEAR DOGWOOD LANE.
&&
EVENT NUMBER LWX1604304
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:26 PM EDT | Small Craft Advisory | LWX | 35 hr | |
| Jun 27, 3:24 AM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 11 more | 17 hr |
| Jun 27, 4:11 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, City of Waynesboro | 4 hr |
| Jun 27, 4:16 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton | 4 hr |
| Jun 27, 4:46 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 4 hr |
| Jun 27, 6:02 PM EDT | Flash Flood Warning | LWX | Augusta, Nelson | 4 hr |
| Jun 27, 6:09 PM EDT | Small Craft Advisory | LWX | 8 hr | |
| Jun 27, 1:18 PM EDT | Flash Flood Warning | LWX | Pendleton | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2016Flash Flood Warnings in West Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.